Texas, 2013

Drought in Texas, November 26 to 30, 2013

November 26 to 30, 2013 · NWS BRO · 6 events in 6 counties and zones

The benefits of signficant rainfall earlier in November continued to be felt the last week of the month. Drought conditions continued to improve despite little to no rain falling the last week of November.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The benefits of signficant rainfall earlier in November continued to be felt the last week of the month. Drought conditions continued to improve despite little to no rain falling the last week of November. Moderate (D1) drought conditions to Severe (D2) drought conditions extended across Willacy, Kenedy, Hidalgo, Brooks, Starr, Jim Hogg and Zapata counties. Areas of Extreme drought (D3) were reduced but remained over southwest Jim Hogg and Brooks counties and southeast Kenedy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 25, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 25, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1124 PM CST MON NOV 25 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SATELLITE AND RADAR IMAGES AS WELL AS SURFACE
OBSERVATIONS INDICATE ELEVATED CONVECTION MOVING ACROSS THE CWA LATE
TONIGHT. CEILINGS WERE NEAR 600FT AT KBRO AND KPIL TO NEAR 8500FT AT
KHBV. VISIBILITIES WERE NEAR 6SM WITH MIST AT KPIL. EXPECT MVFR TO
IFR CONDITIONS TO CONTINUE THROUGH EARLY TUES MORNING BEFORE
SUBSIDENCE INCREASES FROM WEST TO EAST TUESDAY AS 500MB LOW/TROUGH
ACROSS NORTHWEST TX CONTINUES TO MOVE SOUTHEAST LATE TONIGHT/EARLY
TUES MORNING BRINGING AN END TO THE ELEVATED CONVECTION AND
OVERRUNNING CONDITIONS ACROSS THE RIO GRANDE VALLEY AS WINDS ALOFT
VEER TO THE WEST AND NORTHWEST. EXPECT VFR CONDITIONS TO PREVAIL
ACROSS THE CWA TUESDAY AFTERNOON AS A RESULT.

&&

.PREV DISCUSSION... /ISSUED 607 PM CST MON NOV 25 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE LOW
CLOUDS ACROSS THE CWA EARLY THIS EVENING. CEILINGS WERE NEAR 600FT
AT KHRL TO NEAR 1100FT AT KAPY. VISIBILITIES WERE NEAR 3SM WITH
MIST AT KT65 TO NEAR 4SM WITH MIST AT KPIL. EXPECT IFR CONDITIONS
TO CONTINUE TONIGHT AS SURFACE LOW PRESSURE ACROSS THE WESTERN
GULF OF MEXICO CONTINUES TO HOLD SHALLOW COLD AIR ACROSS THE RIO
GRANDE VALLEY AND A 500MB LOW/TROUGH ACROSS NORTHWEST TEXAS
CONTINUES TO BRING WARM AND MOIST AIR ALOFT ACROSS SOUTH TX. THIS
OVERRUNNING SHOULD COME TO AN END TUESDAY AS WINDS ALOFT VEER FROM
THE SOUTHWEST TO THE NORTHWEST AS THE UPPER LEVEL LOW/TROUGH
ACROSS NORTHWEST TX MOVES SOUTHEAST. EXPECT CEILINGS TO IMPROVE TO
MVFR CONDITIONS TUES MORNING AND TO VFR CONDITIONS TUES AFTERNOON
AS SUBSIDENCE INCREASES FROM WEST TO EAST TUESDAY.

PREV DISCUSSION... /ISSUED 254 PM CST MON NOV 25 2013/
SHORT TERM /NOW THROUGH TUESDAY NIGHT/...MAIN STORY IS THE
ARRIVAL OF THE MID LEVEL LOW AND ITS CLEARING EFFECTS ON TEXAS. WV
IMAGERY SHOWS THE CORE OF THE TROUGH SPINNING SEWD INTO THE
NORTHERN TEXAS PANHANDLE...WITH AXIS OF CORRELATED TROUGH SWWD
TOWARDS THE BAJA PENINSULA. STRONG 100KT PLUS JET STREAK ALONG THE
LEADING EDGE OF THE TROUGH WILL HELP PULL THE TROUGH QUICKLY
ACROSS TEXAS DURING THE NEXT 24 HOURS...WITH THE TROUGH AXIS JUST
OFFSHORE 24 HOURS FROM NOW. THIS...IN TURN...WILL HELP THE COASTAL
TROUGH WRAP UP AND EJECT NEWD TOWARD THE TEXAS PANHANDLE
OVERNIGHT. WRAPAROUND NORTHERLY FLOW AROUND THE SFC LOW AND NWLY
FLOW ALOFT WILL DRIVE THE NEXT SURFACE RIDGE SOUTHWARD INTO TEXAS.
ISENTROPIC LIFT AT LLVLS AND JET DYNAMICS ALOFT WILL BRING LIKELY
CHANCES FOR RAIN THROUGH THE NIGHT TONIGHT. WV IMAGERY ALSO SHOWS
LARGE PULL OF DRIER AIR IN THE WAKE OF THE TROUGH...WHICH WILL
FILTER IN QUICKLY LATE TONIGHT INTO TOMORROW MORNING. MODELS
SHOWING A SURGE OF NORTHERLY WINDS AFTER MIDNIGHT TONIGHT...WITH
WINDS REACHING 20KTS FOR LAND AREAS THROUGH THE NIGHT...WHICH WILL
PUT WIND CHILL READING INTO THE LOWER 30S BETWEEN MIDNIGHT AND
AROUND 9AM TOMORROW. TEMPERATURES WILL STAY STEADY THROUGH THE
EARLY NIGHTTIME HOURS...WITH SOME LATE LOWERING DUE TO THE
PRESENCE OF SOME BREAKS IN THE CLOUDS FROM THE APPROACH OF DRIER
AIR. THE DRIER AIR WILL FILTER IN QUICKLY EARLY TOMORROW
MORNING...CARVING OUT THE CLOUD COVER AND LEAVING MOSTLY CLEAR
SKIES THROUGH THE DAY AND BRINGING AN END TO THE RAIN CHANCES.
EVEN WITH SOME CONTINUED CAA TUESDAY...CLEAR SKIES AND DRY
CONDITIONS WILL ALLOW TEMPS TO FINALLY RISE ABOVE 50
DEGREES...WITH HIGH EXTENDING INTO THE UPPER 50S. WINDS WILL STILL
BE BREEZY AT 15 TO 20KTS WITH HIGHER GUSTS...SO THE BITING CHILL
WILL STILL BE PRESENT. TUESDAY NIGHT THE BREEZES WILL FALL TO 5 TO
10 KNOTS...BUT WILL NOT GO COMPLETELY CALM YET. CLEAR SKIES WILL
ALLOW TEMPS TO AGAIN PLUNGE INTO THE MID TO UPPER 30S. HAVE SOME
CONCERN FOR TOMORROW NIGHT THAT WINDS CHILLS MAY FALL INTO THE
UPPER 20S FOR A SOLID 6 HOUR BLOCK AFTER MIDNIGHT IF THE WINDS
REMAIN ELEVATED ENOUGH.

LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/...MID LEVEL RIDGING
FROM THE SOUTHWEST U.S. TO THE PACIFIC NORTHWEST WILL BE WELL
ESTABLISHED ON WEDNESDAY...AND WILL SUPPORT A 1033 MB HIGH
PRESSURE CENTER OVER OKLAHOMA. BROAD HIGH PRESSURE WILL THEREFORE
BE IN CHARGE LOCALLY. HIGH TEMPS FOR THE DAY WILL STILL BE ON THE
COOL SIDE...IN THE MID 50S TO NEAR 60...BUT SKIES WILL BE SUNNY
WITH LIGHT NORTHWEST WINDS. OVERNIGHT LOW TEMPS WILL BE IN THE
30S...WITH A FEW READINGS AT OR BELOW FREEZING POSSIBLE IN THE
BRUSH COUNTRY AND RANCH LANDS... ESPECIALLY IF A FEW EXTRA DEGREES
OF WIND CHILL DECREMENT ARE FACTORED IN. LOOK FOR NEAR 40 AND THE
LOWER 40S ALONG THE COAST. NOT MUCH CHANGE ON THANKSGIVING...
THURSDAY...AS HIGH PRESSURE REMAINS IN CONTROL...BUT THE RIDGING
OVER THE SOUTHWEST WILL WEAKEN A BIT AS A MID LEVEL LOW DESCENDS
SOUTH ALONG AND DEEPENS OFF THE CALIFORNIA COAST. HIGH TEMPS WILL
SCORE A NOTICEABLE INCREASE INTO THE 60S AS THE AIR MASS MODIFIES
AND WINDS REMAIN LIGHT. A FEW EXTRA CLOUDS WILL BE IN THE
MIX...BUT SKIES WILL STILL BE MOSTLY SUNNY FOR THE DAY. OVERNIGHT
LOW TEMPERATURES WILL JUMP AS WELL...FROM THE MID 40S IN THE RANCH
LANDS AND BRUSH COUNTRY TO THE MID 50S NEAR THE COAST. THE
INHERITED FORECAST PROPOSED SPRINKLES FRIDAY AS A A WEAK IMPULSE
MOVED OVER...AND KEPT THAT IN THROUGH FRIDAY NIGHT. HIGH TEMPS
FRIDAY AND SATURDAY WILL CLIMB ABOVE NORMAL...WELL INTO THE 70S
FOR MOST AREAS. LOW TEMPS WILL BE NEAR NORMAL FRIDAY NIGHT IN THE
50S... WARMING ABOVE NORMAL INTO THE 60S SATURDAY NIGHT. TEMPS
WILL THUS REMAIN ABOVE NORMAL NEXT WEEKEND....WITH A FEW RETURN
FLOW SHOWERS POSSIBLE...WHILE AN OPEN MID LEVEL WAVE OVER SOUTHERN
CALIFORNIA OR BAJA TRIES TO EJECT NORTH AND GET BACK INTO THE
STREAM.

MARINE...
NOW THROUGH TUESDAY NIGHT...SMALL CRAFT ADVISORIES ARE IN EFFECT
FOR ALL MARINE ZONES FOR AT LEAST THE NEXT 24 HOURS AS THE COASTAL
TROUGH CONTINUES TO PRODUCE WINDS OF 20 TO 25 KNOTS AND KICKS SEAS
UP TO 8 TO 10 FEET. THE NEXT MID LEVEL SYSTEM SWEEPS THROUGH OVER
NIGHT...DRIVING THE COASTAL TROUGH OFF TO THE NORTHEAST. AS THE
TROUGH DEPARTS IT WILL DEEPEN...KEEPING WINDS IN THE NW GULF WELL
ABOVE 20 KNOTS THROUGH THE DAY TOMORROW. A LLVL JET STREAK MAY BE
ABLE TO MIX DOWN TO THE SURFACE ENOUGH TO KICK WINDS UP FURTHER
TOMORROW AFTERNOON. THERE IS STILL SOME CONCERN FOR A BRIEF PERIOD
OF GALE GUSTS...BUT THE EXTENT OF THAT PERIOD IS STILL MINIMAL
ENOUGH TO HOLD OFF ISSUING A GALE WATCH FOR NOW. MARINERS ARE
URGED TO KEEP A CLOSE EYE ON THE FORECAST FOR ANY CHANGES IN
FOLLOWUP ADVISORIES. WINDS WILL CONTINUE ABOVE 20 KNOTS THROUGH
TUESDAY NIGHT WITH SEAS REMAINING ABOVE SEVEN FEET AND PRODUCING
ROUGH LAGUNA WATERS.

WEDNESDAY THROUGH FRIDAY NIGHT...MID LEVEL TROUGHING WILL BE WELL
DOWNSTREAM WEDNESDAY...WITH A MID LEVEL RIDGE BUILDING OVER THE
FOUR CORNERS...AND 1033 MB SURFACE HIGH PRESSURE OVER OKLAHOMA
EXTENDING SOUTH INTO THE CWA...MAINTAINING A BIT OF A GRADIENT
OVER THE ADJACENT COASTAL WATERS. WAVE HEIGHTS WILL AT FIRST BE
SEVEN TO TEN FEET...BUT BY THURSDAY MORNING SMALL CRAFT ADVISORY
CONDITIONS WILL BE OVER...WITH MODERATE SEAS AND LIGHT NORTHEAST
WINDS PREVAILING. THE REMAINDER OF THE LONG TERM WILL FEATURE
MODERATE SEAS AND LIGHT ONSHORE WINDS...FROM EAST NORTHEAST TO
EAST SOUTHEAST.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST TUESDAY FOR GMZ130-132-135-
     150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

61
Hazardous weather outlook, Nov 25, 9:54 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
954 PM CST MON NOV 25 2013

TXZ248>257-270400-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
954 PM CST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE RIO
GRANDE VALLEY TONIGHT.

A COLD AIR MASS WILL REMAIN IN PLACE OVER TEXAS TONIGHT. THE
COMBINATION OF MODERATE TO STRONG NORTH TO NORTHWEST WINDS... COLD
TEMPERATURES AND CLOUDY SKIES WILL PRODUCE LOW WIND CHILL VALUES
ACROSS DEEP SOUTH TEXAS TONIGHT. THESE WIND CHILL READINGS WILL
RANGE FROM 30 TO 35 DEGREES TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH WEDNESDAY.

WIND CHILL VALUES RANGING IN THE 30S AND 40S ARE EXPECTED TO PERSIST
EACH NIGHT THROUGH LATE WEEK DUE TO THE COMBINATION OF COLD HIGH
PRESSURE AND NORTHERLY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-270400-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
954 PM CST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE LOWER
TEXAS COASTAL WATERS TONIGHT.

STRONG NORTH TO NORTHWEST WINDS WILL PERSIST ACROSS THE LOWER TEXAS
COASTLINE TONIGHT RESULTING IN SMALL CRAFT ADVISORY CONDITIONS
FOR BOTH THE BAY AND GULF WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY CONTINUE ACROSS THE
LOWER TEXAS MARINE AREAS THROUGH AT LEAST WEDNESDAY NIGHT DUE TO
THE PERSISTENT STRONG NORTHERLY WINDS AND ELEVATED SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Starr

When
November 26, 12:00 AM CST to November 30, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of the month, improvements in drought conditions were seen across the county. Extreme (D3) drought conditions eliminated from the county. The western half of the county improved to Moderate (D1) and dry (D0) conditions, while the eastern half of the county experienced Severe (D2) drought conditions.

Drought, Jim Hogg

When
November 26, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of the month, improvements in drought conditions were seen across the county. Moderate (D1) drought conditions continued to spread south and east. A stripe of Severe (D2) drought conditions remained across the middle of the county, while Extreme (D3) drought conditions held onto the SE corner of the county.

Drought, Brooks

When
November 26, 12:00 AM CST to November 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of the month, improvements in drought conditions were seen across Brooks County, especially the NE corner, where Moderate (D1) drought conditions spread south and west. Severe (D2) drought conditions were relegated to the SW quarter of the county, with Extreme (D3) drought conditions clinging to a small sliver on the far SW corner.

Drought, Hidalgo

When
November 26, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of the month, improvements in drought conditions were seen acrossa Hidalgo County. Extreme (D3) drought conditions were eliminated from the county and the county was effectively split in half. The western half of the county was covered by Severe (D2) drought conditions, while Moderate (D1) drought conditions spread north and encompassed the eastern half of the county.

Drought, Willacy

When
November 26, 12:00 AM CST to November 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of the month, improvements in drought conditions were seen across Willacy County. Drought conditions improved across the county. Moderate (D1) drought conditions spread north across the county. Extreme (D3) drought conditions were eliminated along the NE corner, with Severe (D2) drought conditions encompassing the eastern third.

Drought, Kenedy

When
November 26, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of the month, improvements in drought conditions were seen across Kenedy County. Drought conditions improved across much of Kenedy County, however Extreme (D3) drought conditions held onto the SE corner of the county. Much of the county improved to Moderate (D1) drought conditions, with a stripe of Severe (D2) drought conditions surrounding the Extreme (D3) drought conditions, and a patch of Dry (D0) conditions along the northern border.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485043, 485044, 485045, 485047, 485048, 485049.